Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 75, NWS Denver/Boulder, CO

August 25, 2023Morgan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 25, 2023, 11:25 AM MDT for Morgan County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2023, 11:25 AM MDT (17:25 UTC)
Expired
Aug 25, 2023, 2:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Morgan County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:40 PM MDTFLASH FLOOD4 Sse Brush, COMultiple roads washed out near Highway 71 and County Road O.5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS55 KBOU 251725
FFWBOU
COC087-252030-
/O.NEW.KBOU.FF.W.0075.230825T1725Z-230825T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1125 AM MDT Fri Aug 25 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southeastern Morgan County in northeastern Colorado...

* Until 230 PM MDT.

* At 1125 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brush, Hillrose, Snyder, Gary and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4004 10347 4007 10365 4012 10371 4020 10374
      4025 10374 4031 10365 4038 10347

FLASH FLOOD...RADAR INDICATED

$$

Danielson
1 follow-up statement
071 
WGUS75 KBOU 252022
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
222 PM MDT Fri Aug 25 2023

COC087-252032-
/O.EXP.KBOU.FF.W.0075.000000T0000Z-230825T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
222 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MDT THIS AFTERNOON FOR 
SOUTHEASTERN MORGAN COUNTY...

The heavy rain has ended but flooding is still ongoing. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 PM MDT Saturday for 
portions of central, east central, north central, and northeast 
Colorado.

LAT...LON 4004 10347 4007 10365 4012 10371 4020 10374
      4025 10374 4031 10365 4038 10347

$$

Danielson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:28 AM MDT, 57 minutes earlier.

Area forecast discussion, Aug 25, 10:28 AM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1028 AM MDT Fri Aug 25 2023

.UPDATE...
Issued at 1014 AM MDT Fri Aug 25 2023

Little to add to the previous few discussions this morning. This
morning's cluster of convection across Logan and Morgan counties
has produced some swaths of roughly 1 to 2 inches of rain so far,
but these storms had just enough forward propagation to avoid more
significant issues. This cluster has been gradually weakening with
the stronger convective cores drifting south.

Meanwhile, it's been a fairly quiet start to the morning across
most of the foothills and metro. Radar has shown a gradual
increase in precipitation across the northern foothills, along
with a nearly stationary, north-south oriented band of showers
just east of I-25 in Denver. ACARS soundings from DEN still
support the potential for heavy rain producing showers/storms,
with an estimated PWAT between 1.3-1.4 inches, a nearly saturated
profile up to 450mb, and skinny CAPE (MLCAPE ~500 J/kg).

The convective evolution through tonight still remains highly
uncertain. We should see precipitation increase through the next
few hours as moisture continues to deepen and low-level upslope
flow becomes a bit more ENEerly. Morning guidance offers little in
the way of a consensus - almost to the point where I'm not sure
any individual model or even a multi-model blend like the HREF is
useful. We'll instead be closely monitoring surface observations
and mesoanalysis data to see how much (if any) destabilization
occurs. In general, the more instability we have to work with
through the early afternoon, the higher the potential for heavy
rain across the watch area. Less instability would lead to more of
a steady/more stratiform type rain across a large portion of the
CWA. Stay tuned!

&&

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Fri Aug 25 2023

..Several Rounds of Heavy Rainfall Likely Fri/Fri Night...

Key Messages:

1. Several rounds of showers/embedded storms expected
to move through with heavy rain likely

2. Increased threat for flash flood impacts for burn areas as well
as additional impacts to urban or flood prone areas over the lower
elevations

3. Considerable uncertainty continues to exist in the location of
the heaviest rainfall amounts

No major changes have been made to the Friday forecast. Model
guidance continues to signal the potential for heavy rain impacts as
rich, deep moisture enters the region. However, solutions still
differ on amount/location of the heaviest amounts creating some
question on the extent of impacts. If the outcome is consistent with
rounds of heavy rain, impacts will be possible over burn, urban, and
other flood prone areas Fri/Fri Night. See below for more details.

500mb analysis shows a ridge centered over the south central plains
with Colorado on its western periphery under S/SSW flow aloft. Water
vapor satellite shows the remnants of of Tropical Storm Harold quite
well as its accompanying moisture plume drapes across western
Colorado early this morning. Although the best moisture hasn't quite
made its way into northeast Colorado yet, the uptick in moisture is
evident across the CWA as radar shows batches of light showers
moving over the higher terrain.

This plume of rich moisture is expected to shift further east today
as it wraps around the western edge of the ridge. Regurgitating what
previous discussions have said...this is an anomalously moist
airmass. This comes as no surprise given that this moisture
accounts for the transport of subtropical moisture as well as the
remnants of a tropical system. Precipitable water values climb
into the 1.2-1.5" range across the lower elevations and 0.8-1"
range for the high country. This quantifies around 2-4 sigma
standardized anomalies above normal. The ECMWF Extreme Forecast
Index reflects how unusual this amount of moisture is with values
in the 0.8-0.9 range. In other words, this event displays
potential for a high-end event (impacts). Model soundings relay
the same message with a deep warm, moist layer, skinny CAPE, and
slower storm motions. This checks the boxes of a favorable heavy
rain environment. It is strongly evident that we have plenty of
moisture; however, the more complicated aspect in the forecast
will be what the atmosphere does with the environment it is given!

Despite this event nearing closer, model guidance continues to show
the lower confidence in how this event pans out. Deterministic
solutions differ from model to model and even within each model
their solutions have been inconsistent from run to run. Among the
higher resolution CAMs, there are plenty of differences as well.
These differences relate to the timing and location of heaviest
rainfall, both important aspects when considering impacts. Some
solutions push precipitation out more quickly than others, resulting
in a drier solution while others keep it going through early
Saturday. It is likely that the start of the event will be more
convective in nature with storms capable of producing localized
heavy rainfall. Afterwards, a more tropical, stratiform regime
develops. Given the convective nature and uncertainty expressed by
models, there will likely be locations that receive excessive
rainfall and others that don't receive as much. The HREF PMM
shows areas of 1.5-2.0 inches across portions of the high country
and plains. HREF max mean QPF shows the potential for 3+ inches
(upwards of 5-6")of rainfall through early Saturday in areas.
Again, the question will be where. A scenario where this could
happen would be in the case of training storms, several rounds of
storms, or consistent mod-heavy rain over a given area.

To summarize, the environment supports heavy rainfall across north-
central and northeast Colorado. Despite the uncertainty in the
location of heaviest rainfall, it is worth to have heightened
awareness for flash flood impacts in your area. This especially
goes for those in/traveling in more prone areas such as burn
areas, urban, and other low-lying/prone areas on the plains. A
Flood Watch will be in effect today and overnight into Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 420 AM MDT Fri Aug 25 2023

Remnants of the tropical system will be over ern CO Sat morning
and then move to the east of the area by aftn. Still may see areas
of lingering rain over portions of the plains, in the morning,
with activity ending by midday as system moves eastward. By aftn,
lingering tropical moisture will allow for the development of
showers and storms over the higher terrain, especially, along and
south of I-70. Further north, activity may be more sct in nature.
Across the plains, it looks like the airmass will be stabilized
so precip chances will be much lower. As for highs, readings will
be in the 70s over the plains.

Looking ahead to Sun, an upper level high will be over the swrn US
with NWLY mid level flow across the area.  Lingering moisture will
allow for a good chc of showers and storms over the higher terrain.
Across the plains there will be a slight chc of aftn tstms.  Highs
will be in the lower to mid 80s over nern CO.

For Sun night into Mon, another cool front will move across nern
CO as a possible disturbance tracks across the area as well. This
may bring a bettor chc of showers and storm to the plains Sun
night into early Mon. For later in the day on Mon, the plains look
to be stabilized with the best instability over the higher
terrain. Thus redevelopment of convection will probably be mainly
over the higher terrain with little activity over the plains.
Highs will be in the 75 to 80 degree range over nern CO.

For Tue and Wed, drier air will spread across the area as the flow
aloft becomes more westerly.  Thus precip chances look low both
days.  Will gradually see warmer temps as well with readings
possibly back to above normal levels by Wed.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 552 AM MDT Fri Aug 25 2023

Few showers and weak storms around this morning. Winds trending
more westerly than anticipated that this time. Winds will
transition NW to more northerly throughout the morning with
showers developing in the vicinity. Ceilings will trend downward
through the day on today with increasing likelihood of MVFR
conditions after 17/18z. Showers become more likely in the
afternoon as well with periods of heavier rates and a few embedded
storms. Heavier rain may cause brief lowering of visibility/cigs.
Rain is expected to continue overnight, gradually decreasing in
coverage after midnight. There is potential for some BR early
Saturday morning; however, confidence isn't high in the timing and
coverage of BR.

&&

.HYDROLOGY...
Issued at 420 AM MDT Fri Aug 25 2023

A Flood Watch is currently in effect for portions of Grand,
Larimer, and Jackson counties which includes the East Troublesome
and Cameron Peak burn areas. Later this morning, a Flood Watch
goes into effect for the lower elevations.

There is a significant burn area flash flood threat today. Ensemble
guidance continues to highlight the potential for higher rain
amounts in Larimer and Weld county. HREF PMM shows 1.5-2.0 inches
in areas while the HREF max shows the lower probability outcome of
upwards of 5-6 inches in spots. However, among the solutions
themselves, there is quite a bit of variance in the location of
the higher amounts. Environment is very supportive of a heavy
rainfall event with deep, warm, moist sounding profiles with
skinny CAPE. Storm motions support slower moving storms. The lower
elevations face a threat for flooding as well with storms capable
of producing heavy rainfall, especially if storms train over a
location. Urban areas and other known prone areas with be
susceptible. Heavy rainfall continues Friday night, tapering off
from west to east Saturday morning.

There will be a good chance of afternoon showers and
thunderstorms this weekend. A few storms may produce heavy
rainfall both days with a limited threat of flash flooding in the
burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for COZ030-032-033.

Flood Watch through Saturday morning for COZ035-036-038>051.

&&

UPDATE...Hiris
SHORT TERM...Mensch
LONG TERM...RPK
AVIATION...Mensch
HYDROLOGY...Mensch/RPK
Hazardous weather outlook, Aug 25, 4:28 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
428 AM MDT Fri Aug 25 2023

COZ030>051-261030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
428 AM MDT Fri Aug 25 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Significant rainfall expected Friday afternoon and evening with
most areas receiving 1-3 inches of rainfall. Higher amounts are
possible in locations, thus leading to the heightened flash flood
threat. Burn areas and other urban/flood prone areas face the
higher threat for seeing these impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday and Sunday will see scattered afternoon storms, with
locally heavy rainfall, especially over the higher terrain. A
warmer and drier period is expected to develop early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:59 AM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington, Weld3 hr
Aug 25, 10:55 AM MDTAreal Flood AdvisoryBOUMorgan3 hr
Aug 25, 1:44 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Aug 25, 1:58 PM MDTSpecial Weather StatementBOUWashington47 min
Aug 25, 2:20 PM MDTAreal Flood WarningBOUMorgan3 hr
Aug 25, 2:49 PM MDTSpecial Weather StatementBOUWashington41 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.